Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

April 23, 2018Greene County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 23, 2018, 5:40 PM EDT for Greene County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2018, 5:40 PM EDT (21:40 UTC)
Expired
Apr 23, 2018, 6:15 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Greene County, GA

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS82 KFFC 232140
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
540 PM EDT MON APR 23 2018
 
GAZ038-050-051-232215-
Taliaferro GA-Oglethorpe GA-Greene GA-
540 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...
SOUTHERN OGLETHORPE AND NORTHEASTERN GREENE COUNTIES UNTIL 615 PM
EDT...

At 540 PM EDT...a strong thunderstorm was over Penfield, or near
Greensboro...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, Penfield, Lyneville, Philomath,
Carters Grove and Daniel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3363 8286 3358 8321 3369 8327 3382 8299
      3380 8298 3378 8298 3375 8296 3364 8289
      3364 8287
TIME...MOT...LOC 2140Z 262DEG 15KT 3366 8317 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:37 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 23, 2:37 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
237 PM EDT Mon Apr 23 2018

.SHORT TERM /Tonight through Tuesday Night/...
Low pressure remains centered across SE MO/SW TN/W KY this afternoon
with a secondary area of low pressure across eastern AL. A warm
front extends eastward from the secondary area of low pressure
across south central GA. The widespread...steadier rainfall...has
moved off to the east of the CWFA this afternoon. However, scattered
to numerous showers and isolated thunderstorms have developed across
the outlook area.

The ongoing convection should continue during the heating of the
day, but coverage is expected to begin diminishing after sunset.
Storms have blossomed, especially where the clouds have
thinned/cleared out. The atmos remains very moist and CAPES south of
the warm front are between 1000-1500 J/Kg. The mid level lapse rates
are marginal, but 500mb analysis shows a shear axis situated right
over the Interstate 85 corridor. PWATS have decreased a little, but
still remain an inch or more across the CWFA, so locally heavy
rainfall will remain possible. A few storms could be strong and
there is some potential for an isolated severe thunderstorm. The
primary mode for any severe weather would be damaging wind gusts and
large hail. Can't rule out an isolated brief tornado. Scattered
convection is also anticipated on Tuesday.

Will be extending the current Flood Watch through midnight.

NListemaa

.LONG TERM /Wednesday through Monday/...
Extended forecast continues to be on track. Have made adjustments
to pops and wx grids early in the period given the slight change
in timing with the late week system. Otherwise, have massaged
max/min temperatures to account for the latest model trends.
Otherwise, previous forecast discussion follows.

31

/Issued 519 AM EDT Mon Apr 23 2018/

Aside from some lingering slight pops across the north for Tuesday
night into Wednesday with the departing low from the short term,
the main focus will be on two shortwaves set to traverse the
region later in the week. Guidance is coming into much better
agreement with the features and have a higher amplitude wave that
nearly cuts off as it digs farther south into the Mississippi
Valley for Thursday. The translated sfc low does try to show a bit
more organization than previous runs and progged CAPE values are
enough to include slight chance thunder mention (most likely
elevated given the position of the low).

The second shortwave looks to quickly dig into the region for
Friday night/early Saturday with an almost identical evolution as
the Thursday wave. Kept pops lower with this given how far out in
the fcst, though future updates may very well raise chances if
subsequent runs maintain consensus.

Temps generally slightly below climo norms through fcst period.
Most days with upper 40s to low 50s for mins and upper 60s to low
70s for maxs.

Baker

&&

.AVIATION...
18Z Update...
Scattered to numerous showers will continue to impact ATL through
the early evening hours. Do think activity will diminish a bit
after sunset with a period of dry conditions for the remainder of
the overnight. Do think sct shra will develop once again tomorrow.
Isolated thunderstorms are possible this afternoon, but think
chances are too small to mention at this time. Will handle in
further amds/tempos. A wind shift to the SW should occur between
03z and 05z tonight. A brief period of IFR cigs possible right
around 12z.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  72  53  74 /  70  30  20   5
Atlanta         56  69  55  70 /  70  40  20  10
Blairsville     52  66  50  65 /  90  60  30  20
Cartersville    53  69  53  70 /  70  40  20  10
Columbus        55  73  56  75 /  20  30  10   5
Gainesville     55  69  54  70 /  80  40  30  10
Macon           55  74  54  76 /  50  30  10   5
Rome            53  70  53  70 /  70  40  20  20
Peachtree City  53  71  53  72 /  60  30  20   5
Vidalia         59  77  58  78 /  60  20  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight EDT tonight for the following zones:
Banks...Catoosa...Dade...Dawson...Fannin...Forsyth...Gilmer...
Hall...Jackson...Lumpkin...Madison...Murray...Pickens...Towns...
Union...Walker...White...Whitfield.

&&

SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 2:45 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Mon Apr 23 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Flooding potential will linger into this evening across portions
of north Georgia. The Flood Watch in this area has been extended
through Midnight.

Isolated strong to severe storms are possible in parts of the east
today. The main threats are hail and damaging winds. A brief
tornado or two are possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Several other disturbances look to push across the area later in
the week - the first on Thursday and the second possible for
late Friday into Saturday. For now have included a slight chance
of thunderstorms with the Thursday system. There is still
uncertainty on timing and strength of these systems so please
monitor future updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but spotters are encouraged to
report any damage or significant weather.

In the hours before

Special weather statement, Apr 23, 4:19 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
419 PM EDT MON APR 23 2018

GAZ049-232045-
Morgan GA-
419 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 445
PM EDT...

At 419 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Godfrey, or 7 miles southwest of Madison...
moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Madison, Buckhead and Godfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3343 8353 3344 8354 3346 8358 3350 8365
      3369 8348 3358 8334
TIME...MOT...LOC 2019Z 229DEG 22KT 3351 8354

WIND...50MPH
Special weather statement, Apr 23, 4:23 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 PM EDT MON APR 23 2018

GAZ074-076-085-086-232100-
Jefferson GA-Washington GA-Emanuel GA-Johnson GA-
423 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SOUTHEASTERN
WASHINGTON...NORTHERN EMANUEL AND NORTHEASTERN JOHNSON COUNTIES UNTIL
500 PM EDT...

At 423 PM EDT...a strong thunderstorm was over New Home, or 7 miles
northeast of Wrightsville...moving east at 15 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Wadley, Bartow, New Home, Blundale, Moxley and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3271 8264 3283 8269 3294 8240 3275 8233
TIME...MOT...LOC 2023Z 256DEG 14KT 3278 8261

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 23, 4:51 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
451 PM EDT MON APR 23 2018

GAZ108>110-232115-
Telfair GA-Wilcox GA-Dodge GA-
451 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...SOUTHEASTERN
WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 515 PM EDT...

At 450 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Browning, or near Abbeville...moving
northeast at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail...frequent cloud to
           ground lightning and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Chauncey, Temperance, Browning, Antioch
Church and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3185 8331 3194 8339 3212 8308 3191 8292
      3185 8318 3185 8321 3184 8321
TIME...MOT...LOC 2050Z 243DEG 26KT 3190 8328

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 23, 5:22 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT MON APR 23 2018

GAZ109-110-232145-
Telfair GA-Dodge GA-
522 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELFAIR AND
SOUTHEASTERN DODGE COUNTIES UNTIL 545 PM EDT...

At 522 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Temperance, or 11 miles east of Abbeville...
moving east at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail...isolated cloud to
           ground lightning and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Milan, Rhine, Achord and Temperance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3188 8314 3199 8320 3215 8295 3197 8290
TIME...MOT...LOC 2122Z 248DEG 13KT 3195 8312

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 23, 5:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
533 PM EDT MON APR 23 2018

GAZ072-082-094-095-232200-
Peach GA-Bibb GA-Houston GA-Jones GA-
533 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...BIBB...
NORTHERN HOUSTON AND SOUTHEASTERN JONES COUNTIES UNTIL 600 PM EDT...

At 533 PM EDT...a line of strong thunderstorms was along a line
extending from Cross Keys to Centerville...and moving northeast at 25
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Macon, Gray, Warner Robins, Byron, Payne, Postell, James, Rutland,
Greenberry Crossroads, Clinton, Cross Keys, Skipperton, Elberta,
Franklinton and Middle Georgia Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3268 8377 3269 8376 3269 8374 3271 8376
      3302 8360 3299 8343 3275 8356 3274 8358
      3274 8360 3270 8360 3270 8361 3267 8360
      3264 8362
TIME...MOT...LOC 2133Z 229DEG 23KT 3287 8358 3260 8369
Special weather statement, Apr 23, 5:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
540 PM EDT MON APR 23 2018

GAZ038-050-051-232215-
Taliaferro GA-Oglethorpe GA-Greene GA-
540 PM EDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...
SOUTHERN OGLETHORPE AND NORTHEASTERN GREENE COUNTIES UNTIL 615 PM
EDT...

At 540 PM EDT...a strong thunderstorm was over Penfield, or near
Greensboro...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, Penfield, Lyneville, Philomath,
Carters Grove and Daniel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3363 8286 3358 8321 3369 8327 3382 8299
      3380 8298 3378 8298 3375 8296 3364 8289
      3364 8287
TIME...MOT...LOC 2140Z 262DEG 15KT 3366 8317

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:12 AM EDTRiver Flood WarningFFCDade47 hr
Apr 23, 3:04 AM EDTRiver Flood WarningFFCWalker13 hr
Apr 23, 4:27 AM EDTRiver Flood WarningFFCForsyth, Fulton60 hr
Apr 23, 6:10 AM EDTRiver Flood WarningFFCForsyth18 hr
Apr 23, 8:14 AM EDTSpecial Weather StatementFFCLaurens, Treutlen31 min
Apr 23, 8:46 AM EDTSpecial Weather StatementFFCJohnson, Treutlen29 min
Apr 23, 9:25 AM EDTSpecial Weather StatementFFCEmanuel, Glascock, Jefferson, Johnson, Treutlen65 min
Apr 23, 1:41 PM EDTSpecial Weather StatementFFCLaurens34 min
Apr 23, 2:21 PM EDTSpecial Weather StatementFFCWilkinson24 min
Apr 23, 2:38 PM EDTSpecial Weather StatementFFCButts37 min
Apr 23, 2:47 PM EDTSpecial Weather StatementFFCNewton28 min
Apr 23, 3:14 PM EDTSpecial Weather StatementFFCWalton31 min
Apr 23, 3:44 PM EDTSpecial Weather StatementFFCRockdale31 min
Apr 23, 3:50 PM EDTSpecial Weather StatementFFCLaurens25 min
Apr 23, 3:55 PM EDTTornado WarningFFCHenry, Rockdale21 min
Apr 23, 4:12 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale18 min
Apr 23, 4:17 PM EDTSevere Thunderstorm WarningFFCLaurens28 min
Apr 23, 4:19 PM EDTSpecial Weather StatementFFCMorgan26 min
Apr 23, 4:23 PM EDTSpecial Weather StatementFFCJohnson37 min
Apr 23, 4:32 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan43 min
Apr 23, 4:45 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens30 min
Apr 23, 4:51 PM EDTSpecial Weather StatementFFCTelfair24 min
Apr 23, 4:59 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wilcox20 min
Apr 23, 5:12 PM EDTTornado WarningFFCGreene33 min
Apr 23, 5:15 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Treutlen30 min
Apr 23, 5:22 PM EDTSpecial Weather StatementFFCTelfair23 min
Apr 23, 5:33 PM EDTSpecial Weather StatementFFCBibb27 min
Apr 23, 5:45 PM EDTSevere Thunderstorm WarningFFCEmanuel30 min
Apr 23, 5:50 PM EDTSpecial Weather StatementFFCMorgan25 min
Apr 23, 5:55 PM EDTSpecial Weather StatementFFCJones35 min
Apr 23, 6:15 PM EDTSevere Thunderstorm WarningFFCEmanuel45 min
Apr 23, 6:20 PM EDTSpecial Weather StatementFFCPutnam40 min
Apr 23, 6:24 PM EDTSpecial Weather StatementFFCWheeler36 min
Apr 23, 6:51 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs, Wheeler24 min
Apr 23, 6:59 PM EDTFlash Flood WarningFFCGreene, Jasper, Morgan, Putnam6 hr
Apr 23, 7:13 PM EDTSpecial Weather StatementFFCPutnam32 min
Apr 23, 7:15 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Toombs45 min
Apr 23, 7:32 PM EDTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs28 min
Apr 23, 7:38 PM EDTSpecial Weather StatementFFCGreene37 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.